Texas, 2003

Hail and Damaging Winds in Texas, June 13, 2003

June 13, 2003 · NWS LUB · 14 events in 7 counties and zones

12 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1.4 million
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 13, 2:59 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 13, 2:59 PM CST, 2 hours 7 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
359 PM CDT FRI JUN 13 2003

DAY ONE...
THUNDERSTORMS CONTINUE TO EXPLODE ALONG OLD OUTFLOW BOUNDARY FROM
THE NORTHERN PERMIAN BASIN INTO THE BIG COUNTRY THIS AFTERNOON...AND
HAVE EVOLVED INTO A MCS CURRENTLY CENTERED NEAR ABILENE. ALTHOUGH
MAIN SHOW WILL CONTINUE TO BE FOCUSED IN THIS VICINITY THROUGHOUT
THE AFTERNOON AND EVENING...WILL NEED TO KEEP AN EYE OUT FOR STORM
DEVELOPMENT ACROSS THE SOUTHERN CWFA. VISIBLE SATELLITE REVEALS MCS
HAS SPAWNED AN OUTFLOW BOUNDARY SEEN MOVING WEST FROM NEAR CROSBYTON
TO LAMESA. MAIN PROBLEM FOR STORM INITIATION IS THAT SFC TEMPS HAVE
REMAINED TOO COOL THRU MID AFTERNOON. ANOTHER LOCATION THAT BEARS
WATCHING WILL BE ALONG SURFACE TROUGH LOCATED FROM THE EASTERN
OKLAHOMA PANHANDLE INTO WEST CENTRAL OKLAHOMA. LATEST MESOETA STILL
HINTING AT PRECIP IN THIS AREA THIS EVENING THEN POSSIBLY SKIRTING
ACROSS THE NE CWFA. APPEARS THAT BEST SHOT OF STORMS FOR MOST OF THE
REGION MAY COME THIS EVENING AND OVERNIGHT AS CURRENT CONVECTION
OVER NEW MEXICO MOVES EAST-SOUTHEAST.

UPPER FLOW WILL BECOME NORTHWEST AND STRENGTHEN OVERNIGHT INTO
SATURDAY AS SHORTWAVE MOVES ACROSS WEST TEXAS AND H50 RIDGE
AMPLIFIES OVER THE DESERT SOUTHWEST. A MOIST EASTERLY UPSLOPE FLOW
WILL PERSIST ACROSS THE AREA KEEPING THE DRYLINE WEST OF THE AREA.
CHANCE OF STORMS AGAIN WARRANTED WITH NUMEROUS OUTFLOWS IN THE
AREA...WEAK IMPULSES IN NORTHWEST FLOW...AND AMPLE LOW LEVEL
MOISTURE. SEVERE STORMS ALSO A POSSIBILITY WITH DEEP LAYER SHEAR IN
PLACE. SEE SWODY2 FOR MORE INFO. FCSTID = 21

DAYS TWO THROUGH SEVEN...
NORTHWEST TO NORTHERLY FLOW DEVELOPING SATURDAY NIGHT INTO SUNDAY
WITH ENOUGH INSTABILITY AND SHEAR OVER THE VERY MOIST AIRMASS TO
CONTINUE A SLIGHT SEVERE THREAT SUNDAY NIGHT. APPEARS ACTIVITY MAY
HUG THE MOUNTAINS MORE SO THAN TODAY WITH WESTERN ZONES PERHAPS
HAVING A SLIGHTLY BETTER CHANCE THAN EASTERN...BUT NOT SIGNIFICANT
AT THIS POINT.

UPPER LOW THEN DROPPING INTO THE SOUTHERN PLAINS SUNDAY WITH QUITE A
BIT OF RUN TO RUN VARIATION ON LOCATION. LATEST RUNS SUGGEST IT WILL
BE FURTHER EAST OVER EASTERN OKLAHOMA AND WESTERN ARKANSAS. THIS MAY
HASTEN WARMING BY THE MIDDLE OF NEXT WEEK. IN THE MEAN TIME A COOL
AND DAMP NORTHERLY FLOW WILL PREVAIL FROM THE END OF THE WEEKEND
INTO EARLY NEXT WEEK WITH A GRADUAL TEMPERATURE CLIMB. PRECIPITATION
CHANCES GRADUALLY ENDING BY MONDAY AS FLOW SHOULD BECOME TOO
NORTHERLY TO MOVE CONVECTION OFF THE ROCKIES. RIDGE PROXIMITY BY THE
MIDDLE TO END OF NEXT WEEK SUGGESTS PROBABLY TOO MUCH WARMING IN MID
LEVELS FOR CONVECTION. SO WILL CONTINUE PREVIOUS TRENDS FOR A DRY
PERIOD.  MCQUEEN/05

FRIONA      61 82 60 84 / 40 30 40 20
TULIA       64 81 61 84 / 60 30 40 20
PLAINVIEW   65 82 62 85 / 50 30 40 20
LEVELLAND   64 85 63 85 / 40 30 30 20
LUBBOCK     65 84 63 86 / 40 30 40 20
BROWNFIELD  65 86 64 86 / 40 30 30 20
CHILDRESS   66 84 65 88 / 60 30 40 20
SPUR        67 84 66 87 / 60 30 40 20
ASPERMONT   67 84 66 88 / 60 30 40 20

.LBB...NONE.
Hazardous weather outlook, Jun 13, 10:36 AM CST, 6 hours 30 minutes before
TXZ021>044-140000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1136 AM CDT FRI JUN 13 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS
THIS AFTERNOON AND TONIGHT. THIS AREA IS GENERALLY EAST OF A DIMMITT
TO MORTON TO BROWNFIELD LINE.

THE REMAINDER OF THE AREA HAS A SLIGHT RISK OF SEVERE THUNDERSTORMS.

THE AIRMASS ACROSS THE AREA IS EXPECTED TO BECOME EXTREMELY UNSTABLE
AS TEMPERATURES WARM INTO THE MIDDLE TO UPPER 80S AND AS LOW LEVEL
MOISTURE HOLDS IN ACROSS THE AREA. IN ADDITION...A COUPLE OF
SIGNIFICANT OUTFLOW BOUNDARIES IN AND SOUTH OF THE AREA ARE EXPECTED
TO FOCUS THUNDERSTORM INITIATION BY THE MID-AFTERNOON HOURS. LARGE
HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THE STORMS THAT
DEVELOP. THE WIND STRUCTURE IN THE LOWEST LEVELS OF THE ATMOSPHERE
MAY ALSO BE CONDUCIVE TO THE DEVELOPMENT OF AN ISOLATED TORNADO.

THE STORMS THAT DEVELOP THIS AFTERNOON AND TONIGHT ARE EXPECTED TO
BE SLOW MOVING. THIS COMBINED WITH ABUNDANT MOISTURE IN THE
ATMOSPHERE MAY RESULT IN AREAS OF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...

THE UNSTABLE AIRMASS...NUMEROUS OUTFLOW BOUNDARIES AND A COLD FRONT
IN THE AREA WILL CONTINUE THE THREAT OF SEVERE THUNDERSTORMS INTO
SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jun 13, 11:28 AM CST, 5 hours 38 minutes before
TXZ033>035-039>044-132300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1228 PM CDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 533
UNTIL 600 PM CDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES:

IN TEXAS THIS WATCH INCLUDES 10 COUNTIES...
IN NORTHWEST TEXAS:

COCHRAN... HOCKLEY... KENT... LUBBOCK... LYNN... STONEWALL...
TERRY... YOAKUM... AND GARZA

THIS INCLUDES THE CITIES OF ASPERMONT... BROWNFIELD... CLAIREMONT...
DENVER CITY... DICKENS... LEVELLAND... MORTON... PLAINS... POST...
SLATON... LUBBOCK... AND TAHOKA.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA. PEOPLE IN THESE ARAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The radar

The Lubbock radar (KLBB), 55 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

12 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Lamb

When
June 13, 5:06 PM CST
Where
Lamb County, Littlefield
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.917, -102.317

Hail, Lamb

When
June 13, 5:08 PM CST
Where
Lamb County, Littlefield
Measured
1.5 in hail
Reported by
AMATEUR RADIO
Coordinates
33.917, -102.317

Hail, Lamb

When
June 13, 5:45 PM CST
Where
Lamb County, 7 mi N of Olton
Measured
2.75 in hail
Crop damage
$300,000
Reported by
LAW ENFORCEMENT
Coordinates
34.283, -102.133

The Littlefield PD reported baseball size hail.

Hail, Hockley

When
June 13, 5:55 PM CST to 6:15 PM CST
Where
Hockley County, Pep
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.817, -102.567

Hail, Terry

When
June 13, 5:56 PM CST
Where
Terry County, 3 mi N of Wellman
Measured
1 in hail
Crop damage
$200,000
Reported by
AMATEUR RADIO
Coordinates
33.100, -102.433

Hail, Castro

When
June 13, 6:11 PM CST
Where
Castro County, Dimmitt
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.550, -102.317

Hail, Parmer

When
June 13, 6:50 PM CST
Where
Parmer County, Lazbuddie
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.383, -102.617

Hail, Hockley

When
June 13, 6:54 PM CST
Where
Hockley County, 1 mi NW of Levelland
Measured
1.5 in hail
Crop damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
33.600, -102.383

Hail, Cochran

When
June 13, 7:00 PM CST
Where
Cochran County, 6 mi W of Morton
Measured
1 in hail
Crop damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
33.717, -102.867

Hail, Cochran

When
June 13, 7:05 PM CST
Where
Cochran County, 3 mi E of Bledsoe
Measured
1.5 in hail
Crop damage
$200,000
Reported by
TRAINED SPOTTER
Coordinates
33.617, -102.967

Hail, Parmer

When
June 13, 7:15 PM CST
Where
Parmer County, 3 mi SW of Bovina
Measured
0.75 in hail
Crop damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
34.483, -102.933

Hail, Terry

When
June 13, 7:30 PM CST
Where
Terry County, 6 mi N of Tokio
Measured
0.75 in hail
Crop damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
33.267, -102.583

Thunderstorm Wind, Bailey

When
June 13, 7:30 PM CST
Where
Bailey County, 2 mi S of Muleshoe
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.183, -102.733

The West Texas Mesonet station south of town measured a 59 mph thunderstorm wind gust.

Thunderstorm Wind, Lamb

When
June 13, 7:45 PM CST
Where
Lamb County, 1 mi NE of Amherst
Measured
60 kt (69 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.033, -102.400

The West Texas Mesonet station northeast of town measured a 69 mph thunderstorm wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367892, 5367893, 5367891, 5367894, 5368210, 5367895, 5367896, 5367897, 5367898, 5368206, 5368208, 5367899, 5368207, 5368209.